Communications in Mathematical Physics

, Volume 359, Issue 2, pp 467–498 | Cite as

Lyapounov Functions of Closed Cone Fields: From Conley Theory to Time Functions

  • Patrick Bernard
  • Stefan Suhr


We propose a theory “à la Conley” for cone fields using a notion of relaxed orbits based on cone enlargements, in the spirit of space time geometry. We work in the setting of closed (or equivalently semi-continuous) cone fields with singularities. This setting contains (for questions which are parametrization independent such as the existence of Lyapounov functions) the case of continuous vector-fields on manifolds, of differential inclusions, of Lorentzian metrics, and of continuous cone fields. We generalize to this setting the equivalence between stable causality and the existence of temporal functions. We also generalize the equivalence between global hyperbolicity and the existence of a steep temporal function.


On développe une théorie à la Conley pour les champs de cones, qui utilise une notion d’orbites relaxées basée sur les élargissements de cones dans l’esprit de la géométrie des espaces temps. On travaille dans le contexte des champs de cones fermés (ou, ce qui est équivalent, semi-continus), avec des singularités. Ce contexte contient (pour les questions indépendantes de la paramétrisation, comme l’existence de fonctions de Lyapounov) le cas des champs de vecteurs continus, celui des inclusions différentielles, des métriques Lorentziennes, et des champs de cones continus. On généralise à ce contexte l’équivalence entre la causalité stable et l’existence d’une fonction temporale. On généralise aussi l’équivalence entre l’hyperbolicité globale et l’existence d’une fonction temporale uniforme.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bernal A.N., Sánchez M.: On smooth Cauchy hypersurfaces and Geroch’s splitting theorem. Commun. Math. Phys. 243(3), 461–470 (2003)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bernal A.N., Sánchez M.: Smoothness of time functions and the metric splitting of globally hyperbolic spacetimes. Commun. Math. Phys. 257, 43–50 (2005)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bernard P., Zavidovique M.: Regularization of subsolutions in discrete weak KAM theory. Can. J. Math. 65, 740–756 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Chernov V., Nemirovski S.: Cosmic Censorship of Smooth Structures. Commun. Math. Phys. 320, 469–473 (2013)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Chruściel P., Grant J.: On Lorentzian causality with continuous metrics. Class. Quantum Gravity 29(14), 145001,32 (2012)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Chruściel P., Grant J., Minguzzi E.: On differentiability of volume time functions. Ann. Henri Poincaré. 17(10), 2801–2824 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Clarke F.: Optimization and Nonsmooth Analysis. Pathum Wan, SIAM (1990)CrossRefzbMATHGoogle Scholar
  8. 8.
    Clarke F., Ledyaev Y., Stern R.: Asymptotic stability and smooth Lyapunov functions. J. Differ. Equ. 149(1), 69–114 (1998)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fathi A.: Partitions of unity for countable covers. Am. Math. Monthly 104, 720–723 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fathi A., Siconolfi A.: On smooth time functions. Math. Proc. Cambridge Philos. Soc. 152, 303–339 (2012)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Fathi A.: Time functions revisited. Int. J. Geom. Methods Mod. Phys. 12(08), 12 (2015)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Geroch R.: Domain of dependence. J. Math. Phys. 11, 437–449 (1970)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Hawking S.: The existence of cosmic time functions. Proc. R. Soc. Ser. A 308(1494), 433–435 (1969)ADSCrossRefzbMATHGoogle Scholar
  14. 14.
    Hawking S.W., Sachs R.K.: Causally continuous spacetimes. Commun. Math. Phys. 35, 287–296 (1974)ADSMathSciNetCrossRefGoogle Scholar
  15. 15.
    Hurley M.: Chain recurrence and attraction in non-compact spaces. Ergod. Theory Dyn. Syst. 11(4), 709–729 (1991)CrossRefzbMATHGoogle Scholar
  16. 16.
    Hurley M.: Lyapunov functions and attractors in arbitrary metric spaces. Proc. Am. Math. Soc. 126, 245–256 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Laudenbach F., Sikorav J.-C.: Hamiltonian disjunction and limits of Lagrangian submanifolds. Int .Math .Res. Not. 4, 161–168 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Minguzzi, E.: The causal ladder and the strength of K-causality. II. Class. Quantum Grav. 25, 015–010 (2008)Google Scholar
  19. 19.
    Minguzzi E.: Characterization of some causality conditions through the continuity of the Lorentzian distance. J. Geom. Phys. 59, 827–833 (2009)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Minguzzi E.: On the existence of smooth Cauchy steep time functions. Class. Quantum Gravity 33, 115001 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Minguzzi, E.: Causality Theory for Closed Cone Structures With Applications. arXiv:1709.06494
  22. 22.
    Minguzzi E., Sánchez M.: The causal hierarchy of spacetimes. In: Alekseevsky, D.V., Baum, H. (eds.) Recent Developments in Pseudo-Riemannian Geometry, pp. 299–358. European Mathematical Society, Zürich (2008)Google Scholar
  23. 23.
    Monclair, D.: Attractors in Spacetimes and Time Functions. arXiv:1603.06994 (2016)
  24. 24.
    Müller O., Sanchez M.: Lorentzian manifolds isometrically embeddable in L n. Trans. AMS 363(10), 5367–5379 (2011)CrossRefzbMATHGoogle Scholar
  25. 25.
    Pageault P.: Conley barriers and their applications: chain-recurrence and Lyapunov functions. Topol. Appl. 156(15), 2426–2442 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Sánchez M.: Causal hierarchy of spacetimes, temporal functions and smoothness of Geroch’s splitting. A revision. Mat. Contemp. 29, 127–155 (2005)MathSciNetzbMATHGoogle Scholar
  27. 27.
    Sánchez, M.: A Note on Stability and Cauchy Time Functions. arxiv:1304.5797 (2013)
  28. 28.
    Sämann C.: Global hyperbolicity for spacetimes with continuous metrics. Ann. Henri Poincaré. 17, 1429–1455 (2016)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Seifert H.: The causal boundary of space-times. Gen. Relat. Gravit. 1, 247–259 (1971)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Siconolfi A., Terrone G.: A metric approach to the converse Lyapunov theorem for continuous multivalued dynamics. Nonlinearity 20(5), 1077–1093 (2007)ADSMathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Siconolfi, A., Terrone, G.: A metric proof of the converse Lyapunov Theorem for semicontinuous multivalued dynamics. Discrete Contin. Dyn. Syst. Ser. A 32(12), 4409-4427Google Scholar
  32. 32.
    Sullivan D.: Cycles for the dynamical study of foliated manifolds and complex manifolds. Invent. Math. 36, 225–255 (1976)ADSMathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.École Normale Supérieure, DMA (UMR CNRS 8553)PSL Research University, Université Paris-DauphineParis Cedex 05France
  2. 2.Fakultät für MathematikRuhr-Universität BohumBochumGermany

Personalised recommendations